Hail, Valley
- When
- March 29, 5:00 PM CST
- Where
- Valley County, 0.86 mi NE of Arcadia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -99.120
A strong storm system brought strong winds and an isolated severe thunderstorm to portions of south central Nebraska during the afternoon and evening hours of March 29th. An upper level trough deepened nearly directly over the local area during the day, which resulted in a tightening pressure gradient at the surface.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A strong storm system brought strong winds and an isolated severe thunderstorm to portions of south central Nebraska during the afternoon and evening hours of March 29th. An upper level trough deepened nearly directly over the local area during the day, which resulted in a tightening pressure gradient at the surface. Hot, dry air and resultant extreme fire conditions were pulled from the southwest up to around the Nebraska, Kansas state line. To the north, strong warm air advection led to a broken arc of thunderstorms from near Ord to Columbus between 6PM CST and 7PM CST. There was one lone severe thunderstorm in Valley County where quarter size hail was reported. Finally, as the storm system shifted east and northeast, a strong cold front moved in from the northwest and brought with it yet another surge of strong winds. Most of the wind along and behind the front was sub-severe. However, a couple 58 MPH gusts were measured at the Hastings, Nebraska airport during the mid to late evening hours. No significant impacts were noted across south central Nebraska with this event, though significant wildfires were not far to the south in north central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 29, 4:11 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
511 PM CDT Tue Mar 29 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 354 PM CDT Tue Mar 29 2022
Main forecast concerns are fire weather, strong winds, and light
precip chances (including slim chance of thunderstorms) in the
short term.
Summary...Significant to extreme fire conditions will continue
through early evening. Fire conditions by late evening and into
the overnight, while not necessarily extreme, will still be
worrisome due to arrival of strong cold front, wind shift to the
northwest, and wind gusts 40-50 MPH. There's a slim, but non-
zero, chance for thunderstorms in a narrow window from around
5-6pm through 9-10pm, mainly north and east of the Tri-Cities.
Areas of light rain, perhaps mixed with wet snow, may continue
overnight and into Wednesday morning, but significant amounts of
either are not expected. The main story Wednesday will be much
colder temperatures and continuation of still NW-N wind. Another
bout of light rain/snow is possible Wed night. The rest of the
forecast will feature mainly near-normal temperatures and
occasional light precip chances.
Forecast Details...Latest sfc obs indicate a sub-990mb low
pressure is crossing the area now from SW to NE. A dryline extends
S from the low into KS, and a warm front extends ESE/SE. In fact,
latest UEX radar data shows both the dry line and a retreating
warm front quite well, with the inferred triple point directly
over EAR. Wind at LXN has switched to the NW. The warm front is
quite obvious as temps spiked into low 80s and RHs fell into teens
here at the office as the warm front passed through. Areas S of
the warm front are most at risk for wind gusts of 40-50 MPH next
couple of hrs, and there has even been a recent 59 MPH gust from
KU Mesonet in Mitchell Co.
Three main concerns for the evening: 1) ongoing extreme fire
conditions (discussed below) 2) narrow window for strong (maybe
one or two severe?) and 3) strong winds with cold front. The
narrow window for strong storms will be across areas N and E of
the Tri-Cities...S of the warm front and E of the dry line. It
appears the primary moisture axis has been shunted E/SE of the
forecast area...and think this will be the main area of concern.
Recent SPC MCD covers this well. However, recent satellite and
radar trends suggest a secondary area of potential development to
the N/NE of triple point. Have seen incr ltng strikes in this
area, and recent HRRR runs have hinted at development near ODX.
Can't rule out strong or marginally severe storm simply because
of the very steep lapse rates, strong shear, and strong ambient
winds. If this were to occur, it would be between 5-10PM (10PM
probably on the safe side). The main limited factor, however, will
be limited instability as MUCAPEs look to remain less than 500
J/kg. This general area, overall, will also have best chcs for
stratiform shwrs later this eve/tonight.
A strong cold front will quickly accelerate SE across the Plains
as the sfc low continues to lift NE. Winds along and behind the
front will be strong...sustained 25-30 MPH, gusting 40-50 MPH.
Expect the passage to be between 01Z to 06Z. Decr PoPs late
overnight as models have really decr the organization of
deformation/wrap around pcpn. In fact, may be completely dry by
09Z per latest HRRR and remain that way for all but the far SE
through early aftn. Somewhat better chcs for rain/snow shwrs will
come with lobes of vorticity wrapping around the parent upper
cycle Wed aftn into Wed night. Both lift and moisture are somewhat
lacking, so don't think this will turn into a big deal. Winds will
still be elevated, but not as strong as today/Wed AM, and warm
ground temps will retard snow accums given overall lgt rates.
The rest of the forecast will feature mainly near-normal
temperatures in the 50s and 60s. Thu will still have a bit of a
chilly NW breeze, but at least it'll be sunny. The upper flow will
turn zonal by late week and continue through the weekend and
feature a series of weak, progressive shortwaves. The first wave
will swing through on Fri, bringing mainly lgt rain, perhaps mixed
with some wet snow. Daytime timing would argue against a
changeover. Another wave is expected towards Sunday, but precip
signal is not great. Perhaps a stronger wave towards Tue, but
confidence on details is not great attm.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1255 PM CDT Tue Mar 29 2022
Significant weather: Strong winds and MVFR CIGs
First 6 hours: VFR. Main concern will be strong winds that
gradually veer from SE to SW by late aftn, then W early this eve.
Gusts 30-35kt are expected. Confidence: High.
Rest of the period: VFR to MVFR. A strong cold front will bring
strong NW winds and MVFR CIGs to both terminals later this eve,
generally around 03Z-04Z. Sustained winds near 20kt and gusts
near 40kt are likely. Have maintained some VCTS (mainly 02Z-05Z)
and some VCSH, but confidence in measurable pcpn is low.
Confidence: wind/flight cat - high, VCTS - low.
&&
.FIRE WEATHER...
Issued at 445 PM CDT Tue Mar 29 2022
Extreme fire conditions will continue for another couple of hrs
late this afternoon and early evening due to S-SW wind gusts 35-45
MPH, perhaps as high as 50-55 MPH in isolated spots, and RHs in
the teens to low 20s. The ongoing RFW may be a bit of a stretch
along I-80, but definitely don't feel comfortable cancelling any
zones at this time. Winds are beginning to veer to the W behind
the dry line from around EAR to RSL. Once winds turn to the W they
stay that way until a cold front arrives, generally after sunset.
Any fires that maintain after sunset will be impacted by strong
cold front passage between 01Z to 06Z, which will result in wind
shift to NW/NNW and wind gusts of 40 to 50 MPH. Cold air advection
will aid in RH recovery, at least. Strong winds will continue into
Wed, but RHs should remain above 30 percent in most areas.
Near critical fire conditions are possible Thu aftn. RHs will
easily fall into 20 to 25 percent range, esp. W of Hwy 281, but
this is also where winds should be lightest, with gusts near or
less than 20 MPH.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ062>064-
075>077-084>087.
KS...Red Flag Warning until 8 PM CDT this evening for KSZ005>007-
017>019.
&&
DISCUSSION...Thies
AVIATION...Thies
FIRE WEATHER...ThiesHazardous Weather Outlook National Weather Service Hastings NE 352 PM CDT Tue Mar 29 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 302100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 352 PM CDT Tue Mar 29 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A Red Flag Warning is in effect for areas along and south of I-80 and east of line from Grand Island, NE to Phillipsburg, KS. Relative humidity values of 15 to 25 percent and strong south to southwesterly winds with gusts up to 45 mph will continue across most of the counties within the Red Flag Warning, resulting in dangerous fire conditions and extreme fire behavior through early evening. Tonight, the strong winds will switch from the southwest to the northwest and remain strong which could impact behavior of any ongoing fires. There is a small chance for strong thunderstorms this evening, mainly north of Highway 92 and along and east of Highway 81 in south central Nebraska between 6PM and 10PM. The greatest severe weather threat looks to remain east of the outlook area. A cold front will move across the area tonight, changing the strong winds to the northwest with sustained speeds of 25-30 mph and gusts up to 50 mph possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The strong north to northwest winds will persist Wednesday across the area with the strongest gusts near 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed this afternoon or tonight. However, any reports of possible wildfires would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM NON-TSTM WND GST 2 WNW FAIRFIELD 40.45N 98.14W
03/29/2022 M51 MPH CLAY NE MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM NON-TSTM WND GST 7 NNW BOSTWICK 40.14N 98.22W
03/29/2022 M53 MPH NUCKOLLS NE MESONET
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM NON-TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
03/29/2022 M52 MPH ADAMS NE ASOS
&&Special Weather Statement
National Weather Service Hastings NE
507 PM CDT Tue Mar 29 2022
NEZ046-292245-
Sherman NE-
507 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of northwestern Sherman
County through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Mason City, or 24 miles southwest of Ord, moving
north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 9905 4118 9920 4139 9920 4140 9899
TIME...MOT...LOC 2207Z 187DEG 38KT 4129 9916
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HeinleinSpecial Weather Statement
National Weather Service Hastings NE
545 PM CDT Tue Mar 29 2022
NEZ039-046-292330-
Valley NE-Sherman NE-
545 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of southern Valley and
northwestern Sherman Counties through 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arcadia, or 16 miles southwest of Ord, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
&&
LAT...LON 4161 9879 4131 9898 4131 9921 4164 9921
TIME...MOT...LOC 2245Z 216DEG 17KT 4140 9912
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThiesPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 2 SSE DAVENPORT 40.28N 97.80W
03/29/2022 M53 MPH THAYER NE MESONET
&&The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 high wind, 1 hail. Local standard time, as filed.
A wind gust of 58 MPH was measured by the Hastings Airport ASOS.
A wind gust of 60 MPH was measured by the Hastings Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006393, 1006395, 1006394.